For the past six years this workshop has served as a gathering where several hundred scientists and doctors come together to share information from their research and treatment of the HIV lipodystrophy syndrome—the name given to a strange series of physical and biochemical changes sometimes seen in people with HIV/AIDS (PHAs) who take anti-HIV medication. These changes include the following:
- increased levels of sugar and the hormone insulin in the blood
- increased levels of fatty substances—such as triglycerides and "bad" or LDL-cholesterol
- increased blood pressure
- decreased levels of "good" or HDL-cholesterol
In addition to these biochemical changes, physical ones, such as the following, can also occur:
- increased fat deposits deep in the belly (in men and women) and breasts (mostly in women)
- decreased fat just under the skin on the face, trunk, buttocks and limbs
All of these biochemical changes and some of the physical ones increase the risk of developing cardiovascular disease (heart attack, strokes) and diabetes.
In this issue of TreatmentUpdate, we focus on selected highlights from the most recent workshop.
Although this was the 6th workshop where researchers shared information and tried to understand more about the lipodystrophy syndrome, many issues remain unclear, including:
- What role does HIV infection play in fat loss (lipoatrophy) and fat gain (lipohypertrophy)?
- Is there a particular biochemical event that triggers the onset of fat loss, such as the development of insulin resistance?
- If this (or other events) helps to accelerate fat wasting, can early intervention with dietary changes, exercise, insulin-sensitizing agents and supplements prevent or slow down fat wasting?
- Does the CD4+ cell count at the time highly active antiretroviral therapy (HAART) is initiated affect the subsequent development of lipodystrophy?
A possible change in lipodystrophy is that the syndrome appears to be somewhat different now from when it first appeared, in the mid- to late 1990s. At the workshop, several researchers commented that back then lipodystrophy appeared to be more severe in their patients—with buffalo humps and increased breast and belly sizes being more common than they are today. In seeking to explain this change, one researcher commented that certain drugs or combinations of drugs used in earlier time periods might have played a role in the features of lipodystrophy seen then. These drugs would have included the following:
- high doses of the protease inhibitors indinavir (Crixivan) and ritonavir (Norvir)
- simultaneous use of the nucleoside analogues d4T (stavudine, Zerit) and ddI (didanosine, Videx)
There are a number of changes in HAART today compared with HAART in the late 1990s. Rather than beginning therapy with protease inhibitors, some PHAs use a different class of drugs called non-nucleoside reverse transcriptase inhibitors (NNRTIs, or non-nukes) such as efavirenz (Sustiva) or nevirapine (Viramune). Moreover, unlike in the mid-1990s, different protease inhibitors are being used today:
- atazanavir (Reyataz)
- lopinavir (in Kaletra)
- fosamprenavir (Telzir; expected to be approved in Canada later in 2005)
- nelfinavir (Viracept)
If ritonavir is used today, it is usually taken in small doses with other protease inhibitors, such as lopinavir, atazanavir or saquinavir.
There is also a new class of drug called a fusion inhibitor—T-20 (Fuzeon)—which so far does not appear to play a role in the lipodystrophy syndrome.
Increasingly, over the past year, the use of the nuke d4T as part of initial therapy has been discouraged in both American and British HIV treatment guidelines because this drug has been linked to fat wasting. And using d4T and ddI together increases the risk of damage to the nerves in the feet and hands (peripheral neuropathy) as well as life-threatening inflammation of the pancreas gland (pancreatitis), so this combination of nukes is no longer commonly used today in high-income countries. Some researchers speculate that damaged nerves may play a role in the lipodystrophy syndrome by affecting the body's ability to communicate with fat cells.
Overall, these changes in drug availability, prescribing patterns and personal preference have not, unfortunately, resulted in the disappearance of lipodystrophy. One researcher argued that it may now take longer for lipodystrophy to become apparent in PHAs who are new to HAART or that some physical changes are less apparent or common in new cases of lipodystrophy than they were when HAART was first introduced. Perhaps these changes to the lipodystrophy syndrome have occurred because of the use of different combinations of drugs. Until more research is done on this subject, the answer won't be clear.
By 2006, more drugs may become available through licensing, expanded access programs or clinical trials. Some of these drugs work in ways that are different from currently available drugs, by blocking co-receptors (CCR5 and CXCR4 inhibitors) needed by HIV to infect cells. Other experimental drugs work by attacking different enzymes or proteins (such as integrase) that are needed by HIV. New NNRTIs (such as capravirine) and possibly a new protease inhibitor (such as tipranavir) may also become available. However, while these drugs offer the promise of suppressing HIV, particularly strains of HIV that are resistant to currently licensed therapies, no one knows the long-term effects that combinations of new and older drugs might have on
the development of new cases of the lipodystrophy syndrome or what effect these combinations of new drugs might have on PHAs with pre-existing lipodystrophy. Back in the early 1990s, no one expected to see the lipodystrophy syndrome because until then the number of available drugs were few and they were often used one at a time rather than in combination. The emergence of the lipodystrophy syndrome is a warning that long-term monitoring of therapies for HIV, particularly when used in combination, is essential.